Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 281, NWS Omaha, NE

August 19, 2003Nemaha County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 19, 2003, 3:14 PM CDT for Nemaha County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2003, 3:14 PM CDT (20:14 UTC)
Expired
Aug 19, 2003, 3:45 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Nemaha County, NE

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:51 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 19, 2:51 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
251 PM CDT TUE AUG 19 2003

RAIN CHANCES THROUGH THURSDAY MORNING CONTINUE TO BE MAIN FORECAST
CONCERN.

SIMILAR SYNOPTIC SITUATION IS IN PLACE TODAY AS WE HAD YESTERDAY.
HOWEVER HEATING HAS BEEN LIMITED DUE TO MORNING CONVECTION AND CLOUD
DEBRIS.  BUT STILL AREAS OVER SOUTHEAST NEBRASKA HAVE WARMED UP TO
NEAR 100...AND SOME CONVECTION HAS BEGUN OVER NORTHEAST KANSAS
MOVING INTO SOUTHEAST NEBRASKA.

UPPER LOW WAS NOTED ON WATER VAPOR IMAGERY MOVING THROUGH WESTERN SD
AND THE NEBRASKA PANHANDLE.  MOISTURE PLUME FROM SUB TROPICS WAS
STREAMING NORTH TO THE EAST OF THIS FEATURE...AND AN EMBEDDED
SHORTWAVE/JETLET WAS PUNCHING INTO WESTERN KANSAS.  THESE UPPER
FEATURES COMBINED WITH   LOW LEVEL INSTABILITY POINT TO ANOTHER
ROUND OF CONVECTION THIS EVENING WHICH COULD LINGER WELL PAST
MIDNIGHT.  IN FACT...WILL HAVE CHANCES FOR RAIN UNTIL UPPER LOW
MOVES TO THE EAST WEDNESDAY NIGHT AND THURSDAY MORNING.

CAPES WERE RUNNING IN THE 3000 TO 4000 J/KG RANGE IN THE WARM SECTOR
OVER EASTERN KANSAS AND SOUTHEAST NEBRASKA.  WITH CONVECTION ALREADY
FIRING...EXPECT SOME STRONG TO SEVERE STORMS TO DEVELOP WITH HIGH
DEW POINT DEPRESSIONS INDICATING DAMAGING WIND EVENT LIKELY.  STORMS
SHOULD MOVE NORTH-NORTHEAST RUNNING INTO SLIGHTLY COOLER AIR...BUT
HIGH DEW POINTS SUGGEST SEVERE THREAT WILL SPREAD ACROSS MUCH OF THE
CWA THROUGH THE EVENING.

ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE ON WEDNESDAY AS
UPPER LOW MOVES CLOSER WITH STEEPENING LAPSE RATES OVER SURFACE
TEMPS AGAIN APPROACHING THE 95 TO 100 DEGREE RANGE OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.  LEFT OVER BOUNDARIES FROM OVERNIGHT
CONVECTION WILL HAVE TO BE CONSIDERED FOR PLACEMENT OF BEST POPS
TOMORROW.

WILL END PRECIP THURSDAY MORNING AS UPPER TROUGH/LOW WILL BE EAST BY
THEN...AND SURFACE FRONT WILL BE EXITING WESTERN IOWA.  850 TEMPS
DROP SEVERAL DEGREES BY THURSDAY AFTERNOON AND EVENING...BUT PLENTY
OF SUNSHINE WILL OFFSET MOST OF THE SYNOPTIC COOLING.

DRY CONDITIONS EXPECTED THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK
WITH A BRIEF PERIOD OF LOWER HUMIDITIES.  HIGH PRESSURE SETTLING
OVERHEAD ON FRIDAY SHOULD PROVIDE FOR THE COOLEST DAY OF THE
FORECAST WITH TEMPERATURES NUDGING UP A COUPLE OF DEGREES PER DAY
THROUGH SUNDAY.  NEXT UPPER WAVE/SURFACE BOUNDARY THREATENS TO MOVE
INTO THE REGION MONDAY AND TUESDAY.  GFS SHOWS THIS SYSTEM NOT
MAKING IT TOO FAR INTO THE CWA...AND WAS WEIGHTED HEAVILY IN THE DRY
FORECAST MONDAY AND TUESDAY BASED ON NEARLY ZONAL UPPER FLOW REGIME
NOT DRIVING FRONTAL SYSTEM SOUTH.

.OMA...NONE.

DERGAN
Hazardous weather outlook, Aug 19, 12:15 PM CDT, 2 hours 59 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-192230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1215 PM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN THIS AFTERNOON
AND TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. SOME
SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREAT.

A COMPLEX STORM SYSTEM OVER THE NEBRASKA PANHANDLE WILL
TRACK NORTHEAST INTO SOUTH DAKOTA TONIGHT. DEEP MOISTURE REMAINS
IN PLACE ACROSS THE AREA AND WILL PROVIDE THE FUEL FOR
THUNDERSTORM DEVELOPMENT. LOCALLY HEAVY RAIN IS ALSO LIKELY WITH
SOME STORMS.

HEAT INDEX VALUES ARE FORECAST TO AGAIN REACH 100 TO 105 DEGREES
THIS AFTERNOON...MAINLY SOUTH OF A RED OAK IOWA TO LINCOLN LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY
AS THE STORM SYSTEM MOVES IN IOWA.  SOME THUNDERSTORMS
MAY BECOME SEVERE WITH DAMAGING WINDS AND HAIL THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

FOBERT

In the hours before

Local storm report, Aug 19, 2:07 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
207 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    3 NNW COLUMBUS            NE   70 MPH TSTM GUST
08/18/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT. EVENT
                                          DURATION 10 MINUTES.
                                          POSSIBLE DOWNBURST
                                          THUNDERSTORM WINDS TOOK
                                          OFF THE TIN ROOF AND
                                          DESTROYED 4 LARGE
                                          GARAGE DOORS OF A LOCAL
                                          POWER CEMENT BLOCK
                                          BUILDING.  ANOTHER
                                          NEARBY BUSINESS
                                          SUSTAINED SERIOUS
                                          DAMAGE AND A FARMSTEAD
                                          ALSO NEARBY HAD SEVERAL
                                          LARGE TREES TOPPLED AND
                                          A GRAIN BIN DAMAGED.
Local storm report, Aug 19, 2:09 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
209 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    1 NE WILBER               NE   70 MPH TSTM GUST
08/18/03   SALINE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0417 PM    1 W WILBER                NE   68 MPH TSTM GUST
08/18/03   SALINE                         NUMEROUS TREES BROKEN
                                          AND DOWNED.  REPORTED
                                          BY EMERGENCY MANAGEMENT.

0417 PM    WILBER                    NE   68 MPH TSTM GUST
08/18/03   SALINE                         NUMEROUS LARGE TREE
                                          LIMBS BROKEN, SERVERAL
                                          LARGE TREES BLOWN DOWN
                                          AND STREET FLOODING.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0417 PM    2 NW WILBER               NE   68 MPH TSTM GUST
08/18/03   SALINE                         TREES UPROOTED AND
                                          BRANCHES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0417 PM    FRIEND                    NE   68 MPH TSTM GUST
08/18/03   SALINE                         ROOF BLOWN OFF ONE
                                          BUSINESS IN DOWNTOWN
                                          AREA.  ROOF 60 X 60.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0420 PM    WILBER                    NE   65 MPH TSTM GUST
08/18/03   SALINE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0427 PM    WILBER                    NE   66 MPH TSTM GUST
08/18/03   SALINE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0500 PM    LINCOLN                   NE   60 MPH TSTM GUST
08/18/03   LANCASTER                      TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0500 PM    3 NNW COLUMBUS            NE   70 MPH TSTM GUST
08/18/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT. EVENT
                                          DURATION 10 MINUTES.
                                          POSSIBLE DOWNBURST
                                          THUNDERSTORM WINDS TOOK
                                          OFF THE TIN ROOF AND
                                          DESTROYED 4 LARGE
                                          GARAGE DOORS OF A LOCAL
                                          POWER CEMENT BLOCK
                                          BUILDING.  ANOTHER
                                          NEARBY BUSINESS
                                          SUSTAINED SERIOUS
                                          DAMAGE AND A FARMSTEAD
                                          ALSO NEARBY HAD SEVERAL
                                          LARGE TREES TOPPLED AND
                                          A GRAIN BIN DAMAGED.

0513 PM    1 NE WAVERLY              NE   60 MPH TSTM GUST
08/18/03   LANCASTER                      REPORTED BY STORM
                                          SPOTTER.

0527 PM    2 N BELLWOOD              NE   60 MPH TSTM GUST
08/18/03   BUTLER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0545 PM    WEST PT                   NE   60 MPH TSTM GUST
08/18/03   CUMING                         TREES AND POWER LINES
                                          DOWN.
WEST POINT AND
                                          BANCROFT. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0545 PM    SCRIBNER                  NE   WIND DAMAGE
08/18/03   DODGE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0610 PM    6 NE OAKLAND              NE   WIND DAMAGE
08/18/03   BURT                           LOTS OF 4-5 INCH
                                          DIAMETER LIMBS
DOWN,
                                          PLUS A PICNIC TABLE
                                          RIPPED
UP AND BLOWN
                                          AWAY. REPORTED BY PUBLIC.

0613 PM    3 N TEKAMAH               NE   60 MPH TSTM GUST
08/18/03   BURT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0625 PM    5 W DECATUR               NE   WIND DAMAGE
08/18/03   BURT                           LARGE TREE BLOCKING HWY
                                          51. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0640 PM    8 NW WHITING              IA   60 MPH TSTM GUST
08/18/03   MONONA                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:47 PM CDTSevere Thunderstorm WarningOAXJohnson28 min
Aug 19, 4:14 PM CDTSevere Thunderstorm WarningOAXJohnson, Pawnee31 min
Aug 19, 4:18 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe42 min
Aug 19, 4:38 PM CDTSevere Thunderstorm WarningOAXGage37 min
Aug 19, 5:14 PM CDTSevere Thunderstorm WarningOAXGage31 min
Aug 19, 3:10 PM CDTSevere Thunderstorm WarningOAXFremont, Mills35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.